Drug Allergies

Just looking for a little reassurance as well as others' experiences.

I was wondering how common drug allergies are and if they're more common in individuals with asthma? I've always known I'm allergic to Aspirin and NSAIDs, but when in hospital recently, I had an allergic reaction to another IV drug they gave me, and unlike my aspirin allergy this wasn't slow/delayed, but a fairly instant tongue/lips swelling tingly etc reaction.

The nurse was fantastic and got help immediately and the nurse/doctors mended me and kept a very close eye on me after that. However, it left me really scared when they came near me with any drug. It's also made me cautious about taking any medication at home in case something similar happened. Was I just unlucky? Can you become allergic to drugs that you've been fine with in the past (this is my biggest fear because I'm worried about taking even simple OTC drugs in case I have a reaction at home where help isn't so easy to get)? If you're allergic to some drugs, are you more likely to be allergic to others?

6 Replies

  • Hi Ratty, sorry to hear about this bad experience. I'm glad you were looked after so well but just wonder if anybody has said anything to you about further investigation of your reaction e.g. referral to an NHS allergy clinic? It does seem that you can become allergic to drugs to which you have had no reaction in the past. If you need advice, including about getting a referral, The Anaphylaxis Campaign has a helpline or you can contact them by email - anaphylaxis.org.uk

  • Hi Ratty

    Yes, you can suddenly become sensitive to something you previously weren't - the times you were o could have set you up for a reaction, if that makes sense. I don't know if some allergies lead you to be more susceptible to others. It is quite common for asthmatics to be allergic to NSAIDS and aspirin. What was the IV drug they gave you?

    I'm a weird one...I can take IV augmentin, but if I try it orally I puke every time, even with anti-sickness medications...v odd!

    PM me if you like x

  • Hi Ratty

    I also have allergic reactions to some drugs, I am allergic to Salbutamol, Aspirin and penicillin.

  • last time i was in hospital i had a reaction to 2 drugs that i was given. one i knew about from years before but didnt know the name so ended up with a sore hot rash and the other one made me vomit over and over. not sure if its to do with my asthma though. it is possible to suddenly become allergic to something you have been fine with. hope you are ok

  • I became allergic to aminophyllin and theophyllin. I had previously taken both with no issues. I had a bad attack and was admitted to resus and given aminophyllin which caused me to fit within a short space of time -thankfully i had a friend with me who witnessed it all. the drs said it was a 1 off as my bloods were all over the place however i had a repeat reaction about 4 months later when my bloods couldnt be to blame!! during this time i was also tried on theophyllin which made me violently sick whereas i had taken it before orally with no probs

    In the past few yrs i ahve also developed numerous new allergies to foods and substances as well - not fair really is it!!!

  • i know how you feel, it is not nice to allergic to anything and i have found that people with asthma are going to be more allergic to things.

    i am allergic to asprin,ibuprofen, nuts, co-amoxiclav,and bug bites and stings. my last reaction was a bad one, i got bitten on the wrist and my whole hand swelled up for a week. thank god i have a epi-pen now

You may also like...